Utah, 2003Avalanche in Utah, February 15, 2003
February 15, 2003 · NWS SLC · 1 event in 1 county or zone
1 avalanche, as filed by the National Weather Service.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 15, 4:10 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 15, 4:10 PM MST, 1 hour 20 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MST SAT FEB 15 2003
.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY.
A COOL AND SOMEWHAT MOIST WESTERLY FLOW WILL FOLLOW FOR SUNDAY NIGHT
AND MONDAY.
.DISCUSSION...THE NEXT SHORT WAVE WILL BE MORE OF AN EJECTING FEATURE
AS IT MOVES THROUGH THE WEST AS THE LOW LATITUDE LOW EAST OF HAWAII
AND THE UPSTREAM TROF NOW NEAR 160W CONSPIRE TO PREVENT THIS WAVE
FROM DIGGING AT ALL AS IT MOVES INLAND. MOST OF THE MOISTURE WITH
THIS NEXT TROF WILL BE PRE-FRONTAL AND PRECIP WILL BE WINDING DOWN
BEFORE AIRMASS GETS COLD ENOUGH TO GET MUCH SNOW DOWN TO THE VALLEY
FLOORS. THERE MAY BE A LITTLE SLUSH ACCUMULATION ON THE BENCHES AND
IN THE CACHE VALLEY AT MOST. FAST MOVING NATURE OF THIS SYSTEM
SHOULD PRECLUDE LARGE SNOW ACCUMULATIONS IN THE MTNS BUT ADVISORY
LEVEL AMOUNTS ARE PROBABLE. PRE-FRONTAL WINDS WILL GET FAIRLY
STRONG WITH 700 MB SPEEDS IN THE 40-50 KT RANGE AND A
FAVORABLE SURFACE GRADIENT.
PRECIP WONT LINGER TOO LONG INTO THE EVE OVER THE NORTH BUT THE
FRONT SORT OF STALLS ACROSS THE SOUTH AND MAY KEEP A CHANCE GOING
THERE THRU THE NIGHT. SOMEWHAT MOIST WESTERLIES ON MON WILL KEEP A
SLIGHT CHANCE GOING OVER MOST OF THE AREA. SOMEWHAT MORE ORGANIZED
WAVE ON TUE WILL AFFECT MOSTLY THE NORTH.
WITH THE HUDSON BAY LOW OUT OF THE PICTURE...A PROGRESSIVE AND
RELATIVELY ZONAL PATTERN IS FORECAST TO PERSIST THROUGH NEXT WEEKEND
AND BEYOND. SO A SYSTEM EVERY OTHER DAY OR SO IS WHAT WE CAN EXPECT
WITH THIS AND HAVE THURSDAY AND SATURDAY AS THE MAIN WEATHER DAYS FOR
NOW...ALTHO KEPT A CHANCE GOING EACH DAY OVER THE FAR NORTH.
SLC 0652 CDC 0442 WILENSKY
.SLC...NONE.
Hazardous weather outlook, Feb 15, 7:22 AM MST, 10 hours 8 minutes before
IDZ024-025-UTZ001>021-WYZ021-161400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
722 AM MST SAT FEB 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
STRONG SOUTHWEST WINDS ARE LIKELY IN THE MOUNTAINS AND WESTERN
VALLEYS SUNDAY AHEAD OF AN APPROACHING PACIFIC STORM SYSTEM.
SNOW WILL SPREAD ACROSS MAINLY THE NORTHERN MOUNTAINS DURING THE DAY
SUNDAY AND MAY BE LOCALLY HEAVY THROUGH SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
WCJIN-WYSW
Avalanche, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- February 15, 5:30 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
A backcountry skier died in an avalanche east of Salt Lake City between Millcreek and Little Cottonwood Canyon. He was with a group of 5 skiers who were not injured in the slide. The slide measured 300 feet across and was dropped 1500 vertical feet.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, February 15 to 17, 20032 deaths · $8.6 million · 11 events
- Ice Storm in Kentucky, February 15 to 16, 20031 death · $26 million · 16 events
- Flooding in Tennessee, February 15 to 18, 20032 deaths · 14 events
- Rip Current in California, February 15, 20031 death · 1 event
- Flooding in Kentucky, February 15 to 17, 2003$1.1 million · 4 events
- Flooding in Virginia, February 15 to 16, 2003$1.1 million · 2 events
- Tornadoes and Flash Flood in Mississippi, February 15, 2003$111,000 · F1 · 16 events
- Tornado in Louisiana, February 15, 20031 injured · $125,000 · F1 · 1 event
- Ice Storm in Kentucky, February 15 to 16, 2003$180,000 · 14 events
- Tornado in Alabama, February 15, 2003$90,000 · F1 · 1 event
- Flooding in Virginia, February 15 to 16, 2003$175,000 · 2 events
- Winter Storm in Ohio, February 15, 200327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327978.